Doctor insights on:
Cephulac Allergy In Children
I have tried Lactulose-family laxatives but had sever cramping and bloating, is it any related to intolerance or allergy?
Common side effects: Lactulose is a sugar that is broken down in, & draws water into, the colon thus softening stools. It is used to treat chronic constipation, as well as treat or prevent complications of liver disease (hepatic encephalopathy). Side effects can include diarrhea, nausea, vomiting, bloating, & stomach pain. Not meant for purging or weight loss. For situation use, consider more comfortable remedies. ...Read more
Allergies occur when your immune system is triggered by envirionmental factors it should ignore--for example, pollen in the air, or dander on a cat or dog--and creates cells to fight against them. An allergic reaction typically causes itching, congestion, or drainage, and ...Read more
Low complex carbs: Small intestinal bacterial overgrowth (sibo) can have multiple causes, is excessive bacterial count in the small intestine. Can be associated with overuse of proton pump inhibitors, fistulas in the bowel, motility disorders, scleroderma, celiac disease, certain gastric ulcer surgery, some immune diseases. Rx is geared toward the underlying cause and antibiotics. Less complex cho (bread) may help. ...Read more
MDMA: Mdma is dangerous enough to take on its own, with risk of neurotoxicity from too much serotonin stimulation in the brain. Lactulose is a synthetic sugar used to treat constipation -- also to treat buildup of ammonia in patients with liver failure. They can become very ill and confused --even obtunded -- with this. It's not likely to deliver a pleasant high. ...Read more
If liver problems:
Lactulose is a poorly absorbable carbohydrate, causes gas, bloat, diarrhea; changes pH in bowel, affects bacteria; causes less ammonia production which somehow affects thought process, mentation in patients with chronic liver disease who can't clear these chemicals as well as norm.
Sometimes given for chronic constipation. Sorbitol works similarly, cheaper, found in sugarless candies, mints, gu. ...Read more
Maybe in your case: Assuming you have confusion due to your liver disease called hepatic encephalopathy, some people don't respond to lactulose over time or might not like the taste or bloating associated with it, so other medications like antibiotics (neomycin, Flagyl and rifaximin) are used. Antibiotics take a couple days to work. Neomycin requires your hearing to be checked as it can cause hearing loss. ...Read more
Ammonia Level: That depends what the cause of your elevated ammonia level is. If the cause is liver disease or failure, your ammonia levels will likely rise again when you stop the lactulose. If the reason for your high ammonia levels are not addressed, your levels will continue to rise after the lactulose is stopped. ...Read more
Had 10ml lactulose yest morning n then again this morning I just been for bm it was normal then rabbit type then little watery at end is this normal?
I take 45ml (3 tbs) of Lactulose everyday for about 5 months now. It has caused dehydration and my bp has gone from 120/75 to 108/70. Is this safe?
Lactulose safety: Unless you are a diabetic lactulose is a safe medication, however, like anything else if you are taking too much, especially if not necessary (having normal BM or diarrhea) it can cause issues. I am not sure what other signs of dehydration you are having but 108/70 is still a normal BP unless you are feeling weak and dizzy. Drink plenty of fluids and consult with your doctor the need of lactulose. ...Read more
Non-digestible sugar: Lactulose is a non-digestible sugar. When ingested, it is metabolized by normal colon bacteria into small fatty acids, acetic acid, & lactic acid. The extra h+ attracts & binds ammonia (nh3) from the blood creating ammonium (nh4+). This is trapped in the colon & defecated out. This reduces the overall blood ammonia concentration which worsens hepatic encephalopathy. But it also causes diarrhea. ...Read more
I have mild HE due to Cirrhosis. My Gastro started me on Lactulose. Is this a symptom of decompensation?
Likely yes: I gather you mean hepatic encephalopathy, which comes from inability of liver to detoxify certain compounds coming from the intestine, many of which are made by normal bacteria. Key is keeping the gut flushing, sometimes w antibiotics, and not worsened by blood or red meats that form ammonia. Be sure you see GI specialist. Happy to consult further if questions. Be careful of tylenol (acetaminophen) intake. ...Read more